West Virginia, 2008

Flash Flooding and Flood in West Virginia, July 6, 2008

July 6, 2008 · NWS PBZ · 5 events in 2 counties and zones

Scattered slow moving thunderstorms developed under weak low pressure aloft across northern West Virginia and western Pennsylvania with some flash flooding reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered slow moving thunderstorms developed under weak low pressure aloft across northern West Virginia and western Pennsylvania with some flash flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 9:18 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 9:18 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1018 AM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
THIS AFTERNOON INTO MONDAY...BRINGING ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THE NEXT SYSTEM WILL AFFECT THE AREA
TUESDAY THROUGH THURSDAY RESULTING IN CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE TO REMOVE FOG AND NUDGE TEMPERATURES UP A DEGREE
WITH FEWER CLOUDS THIS MORNING. OTHERWISE PREVIOUS FORECAST
UNCHANGED.

AN UPPER TROUGH ACROSS THE WESTERN OH VALLEY WILL CONTINUE TO
EASTWARD...MOVING INTO THE EASTERN OH VALLEY BY TONIGHT. WILL
CONTINUE TO MENTION ISOLATED TO SCATTERED SHWRS/TSTMS TODAY ALONG
THE TROUGH AXIS AND TO THE EAST ACROSS PA/WV/MD...WITH MAINLY DRY
CONDITIONS ACROSS OH. ACTIVITY WILL DIMINISH TONIGHT AS THE
ATMOSPHERE STABILIZES. NEAR NORMAL TEMPERATURES WILL PREVAIL.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE UPPER TROUGH WILL EXIT INTO THE MID ATLANTIC REGION BY MONDAY
NIGHT. STILL EXPECT ISOLATED TO SCATTERED SHWRS/TSTMS EAST OF
PITTSBURGH MONDAY AS THE TROUGH SLOWLY EXITS. DRY CONDITIONS WILL
PREVAIL MONDAY NIGHT FOR ALL AREAS IN BETWEEN SYSTEMS. TEMPERATURES
WILL RISE TO SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE NEXT SYSTEM WILL APPROACH THE REGION TUESDAY...WITH THE
FRONTAL BAND LAYING UP ACROSS THE AREA TUESDAY NIGHT INTO
THURSDAY. GIVEN MODEL TIMING DIFFERENCES...WILL KEEP POPS
IN THE CHANCE CATEGORY FOR NOW THROUGH THURSDAY. FLAT RIDGING
IS PROGGED TO BUILD ACROSS THE AREA FRIDAY INTO SATURDAY FOR
DRY AND SEASONABLY WARM CONDITIONS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A MID LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION
THROUGH TUESDAY...KEEPING UNSETTLED WEATHER ACROSS AREA TERMINALS. A
LACK OF A BOUNDARY TO FOCUS CONVECTION WILL BE A LIMITING FACTOR. A
COLD FRONT WILL THEN CROSS WEDNESDAY BRINGING THE POTENTIAL FOR MORE
WIDESPREAD SHOWERS AND STORMS. HIGH PRESSURE WILL BUILD IN LATE
THURSDAY. GENERALLY MVFR CONDITIONS IN FOG IS EXPECTED THIS
MORNING...FOLLOWED BY GENERALLY VFR. WITH DIURNAL HEATING THIS
AFTERNOON...THERE WILL BE A FEW HOUR PERIOD WITH SCATTERED
STORMS...AROUND 20Z....WITH MVFR POSSIBLE. THIS TREND WILL CONTINUE
FOR SUNDAY NIGHT THROUGH TUESDAY...WITH IFR POSSIBLE IN AND NEAR
STORMS. GENERALLY VFR IS EXPECTED FOR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 2:04 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EDT SUN JUL 6 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
304 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT SUN JUL 6 2008

WVZ022-023-061900-
MONONGALIA WV-PRESTON WV-
156 PM EDT SUN JUL 6 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
TUNNELTON...MOVING NORTHWEST AT 8 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALBRIGHT...AMBLERSBURG...ANDERSON...ARTHURDALE...ATLANTIC...
  AUSTEN...BEECH RUN...BIRDS CREEK...BLASER...BORGMAN...BRETZ...
  BROWNS CHAPEL...BROWNS MILL...BRUCETON MILLS AND BUCKHORN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 6, 1:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 6 2008

WVZ022-023-061930-
MONONGALIA WV-PRESTON WV-
230 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF MASONTOWN...MOVING
NORTH AT 13 MPH. THESE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS
WHICH WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
THE STORMS MAY ALSO CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MORGANTOWN...ARTHURDALE...BRETZ...BROOKHAVEN...BROWNS
CHAPEL...BROWNS MILL...  BULL RUN...BURK...CASCADE...CLINTON
FURNACE...DELLSLOW...  GLADESVILLE...GREER...GUM SPRING...HERRING
AND HOG EYE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 121 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flood, Preston

When
July 6, 1:35 PM EST to 2:35 PM EST
Where
Preston County, 0.3 mi NE of Gladesville to 0.55 mi S of Gladesville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.473, -79.876

Emergency management reported 2 Feet of water on Flat Rock Rd near Gladesville.

Flash Flood, Monongalia

When
July 6, 2:15 PM EST to 3:30 PM EST
Where
Monongalia County, 0.38 mi SW of Dellslow to 0.21 mi WSW of Dellslow
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.596, -79.905

Law enforcement reported flash flooding along Summer School Rd.

Flash Flood, Monongalia

When
July 6, 2:20 PM EST to 3:30 PM EST
Where
Monongalia County, 0.6 mi N of Fieldcrest to 0.77 mi N of Fieldcrest
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.659, -79.930

Law enforcement reported flash flooding along West Run Rd.

Flash Flood, Monongalia

When
July 6, 3:30 PM EST to 4:15 PM EST
Where
Monongalia County, 1.12 mi NNE of Burns Chapel to 1.13 mi NNE of Burns Chapel
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.584, -79.869

Emergency management reported flash flooding in the Dellslow area along Deckers Creek.

Flash Flood, Monongalia

When
July 6, 3:30 PM EST to 4:30 PM EST
Where
Monongalia County, 0.46 mi SW of Dellslow to 0.33 mi SSW of Dellslow
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.595, -79.905

Emergency management reported Beulah Rd washed away and road collapsed due to flash flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 125432, 125423, 125425, 125428, 125430.